Alert archive / North Dakota / Red Flag Warnings in 2021

Red Flag Warning 21, NWS Bismarck, ND

July 20, 20214 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Jul 20, 2021, 2:47 AM MDT for 4 counties in North Dakota. It took effect at Jul 20, 2021, 12:00 PM MDT. It was in force for 10 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 2021, 2:47 AM MDT (08:47 UTC)
In effect from
Jul 20, 2021, 12:00 PM MDT
Expired
Jul 20, 2021, 10:07 PM MDT
In force
10 hr
Issued by
NWS Bismarck, ND

Counties Billings County, ND, Bowman County, ND, Golden Valley County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 213 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 5:10 PM MDTTSTM WND GST 534 Nne Golva, NDMESONET STATION 320599 3 NNE GOLVA (NDAWN).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2021-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2021-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
2818 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

780 
WWUS83 KBIS 200847
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
347 AM CDT Tue Jul 20 2021

...RED FLAG WARNING FOR FAR SOUTHWEST NORTH DAKOTA THIS AFTERNOON
AND EVENING...

.Critical fire weather conditions are expected this afternoon and
evening in Golden Valley, Billings, Slope, and Bowman Counties.
Expect south winds gusting up to 35 mph and humidity as low as 15
percent. A chance of thunderstorms also exists late this 
afternoon and evening. If storms develop, lightning could result 
in fire starts.

NDZ031-032-040-043-202100-
/O.NEW.KBIS.FW.W.0021.210720T1800Z-210721T0600Z/
Golden Valley-Billings-Slope-Bowman-
247 AM MDT Tue Jul 20 2021

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
TONIGHT FOR WIND AND LOW RELATIVE HUMIDITY FOR FAR SOUTHWEST NORTH
DAKOTA...

The National Weather Service in Bismarck has issued a Red Flag
Warning for wind and low relative humidity, which is in effect 
from noon today to midnight MDT tonight.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...15 to 20 percent.

* AFFECTED AREA...Far southwest North Dakota.

* IMPACTS...Any fires that develop will spread rapidly.

* ADDITIONAL DETAILS...A chance of thunderstorms exists late this
  afternoon and evening. If storms develop, lightning could 
  result in fire starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Burn bans may be in effect. Contact local authorities for
details.

&&

$$

CJS
4 follow-up statements
760 
WWUS83 KBIS 201503
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
1003 AM CDT Tue Jul 20 2021

...RED FLAG WARNING FOR FAR SOUTHWEST NORTH DAKOTA THIS AFTERNOON
AND EVENING...

.Critical fire weather conditions are expected this afternoon and
evening in Golden Valley, Billings, Slope, and Bowman Counties.
Expect south winds gusting up to 35 mph and humidity as low as
15 percent. A chance of thunderstorms also exists late this
afternoon and evening. If storms develop, lightning could result
in fire starts.

NDZ031-032-040-043-210315-
/O.CON.KBIS.FW.W.0021.210720T1800Z-210721T0600Z/
Golden Valley-Billings-Slope-Bowman-
903 AM MDT Tue Jul 20 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT
MDT TONIGHT FOR WIND AND LOW RELATIVE HUMIDITY FOR FAR SOUTHWEST
NORTH DAKOTA...

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...15 to 20 percent.

* AFFECTED AREA...Far southwest North Dakota.

* IMPACTS...Any fires that develop will spread rapidly.

* ADDITIONAL DETAILS...A chance of thunderstorms exists late 
  this afternoon and evening. If storms develop, lightning could 
  result in fire starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Burn bans may be in effect. Contact local authorities for
details.

&&

$$

MJ
158 
WWUS83 KBIS 201747
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
1247 PM CDT Tue Jul 20 2021

...RED FLAG WARNING FOR FAR SOUTHWEST NORTH DAKOTA THIS AFTERNOON
AND EVENING...

.Critical fire weather conditions are expected this afternoon and
evening in Golden Valley, Billings, Slope, and Bowman Counties.
Expect south winds gusting up to 35 mph and humidity as low as
15 percent. A chance of thunderstorms also exists late this
afternoon and evening. If storms develop, lightning could result
in fire starts.

NDZ031-032-040-043-210600-
/O.CON.KBIS.FW.W.0021.210720T1800Z-210721T0600Z/
Golden Valley-Billings-Slope-Bowman-
1147 AM MDT Tue Jul 20 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR WIND AND LOW RELATIVE HUMIDITY FOR FAR SOUTHWEST NORTH
DAKOTA...

* WINDS...Southeast 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...15 to 20 percent.

* AFFECTED AREA...Far southwest North Dakota.

* IMPACTS...Any fires that develop will spread rapidly.

* ADDITIONAL DETAILS...A chance of thunderstorms exists late 
  this afternoon and evening. If storms develop, lightning could 
  result in fire starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Burn bans may be in effect. Contact local authorities for
details.

&&

$$

MJ
384 
WWUS83 KBIS 201949
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
249 PM CDT Tue Jul 20 2021

...RED FLAG WARNING FOR FAR SOUTHWEST NORTH DAKOTA THIS AFTERNOON
AND EVENING...

.Critical fire weather conditions are expected this afternoon and
evening in Golden Valley, Billings, Slope, and Bowman Counties.
Expect south winds gusting up to 40 mph and humidity as low as 15
to 20 percent. A chance of thunderstorms also exists late this 
afternoon and evening. If storms develop, lightning could result 
in fire starts.

NDZ031-032-040-043-210600-
/O.CON.KBIS.FW.W.0021.000000T0000Z-210721T0600Z/
Golden Valley-Billings-Slope-Bowman-
149 PM MDT Tue Jul 20 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR WIND AND LOW RELATIVE HUMIDITY FOR FAR SOUTHWEST NORTH
DAKOTA...

* WINDS...Southeast 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...15 to 20 percent.

* AFFECTED AREA...Far southwest North Dakota.

* IMPACTS...Any fires that develop will spread rapidly.

* ADDITIONAL DETAILS...A chance of thunderstorms exists late 
  this afternoon and evening. If storms develop, lightning could 
  result in fire starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Burn bans may be in effect. Contact local authorities for
details.

&&

$$

MJ
008 
WWUS83 KBIS 210407
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
1107 PM CDT Tue Jul 20 2021


NDZ031-032-040-043-210515-
/O.CAN.KBIS.FW.W.0021.000000T0000Z-210721T0600Z/
Golden Valley-Billings-Slope-Bowman-
1007 PM MDT Tue Jul 20 2021

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FAR SOUTHWEST NORTH DAKOTA...

The National Weather Service in Bismarck has cancelled the Red
Flag Warning.

Humidities continue to increase and the threat of lightning has
ended.


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Jul 19, 11:49 PM MDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 19, 11:49 PM MDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1249 AM CDT Tue Jul 20 2021

.UPDATE...
Issued at 1249 AM CDT Tue Jul 20 2021

We refined overnight PoPs with this update, focusing the chance of
thunderstorms along and north of the low- and midlevel baroclinic
zone that stretches from near Williston to Minot and Carrington.
Low- and midlevel warm air advection and an ~30 kt low-level jet
in the vicinity of that boundary will likely continue to foster
isolated to scattered convection through the night, with a non-
zero risk of a strong storm owing to 40 kt of deep-layer shear
and moderate instability.

UPDATE Issued at 957 PM CDT Mon Jul 19 2021

Thunderstorm activity has tamed down quite a bit, with only a few
little cells floating through eastern parts of our area. With that
said, will keep low chances in through the night as a variety of
weak disturbances moving through the ridge could cause a few
storms to develop. Have also spread areas of smoke through our
whole area as have noticed some lowered visibility reports
peppered through parts of western/central ND. In addition, models
are hinting at some fog possibly developing later over the
northern tier, where surface air is nearly saturated. So, have
spread the patchy fog across the far north.

UPDATE Issued at 708 PM CDT Mon Jul 19 2021

An area of thunderstorms, with one becoming significantly severe,
has developed over north central North Dakota where a plethora of
boundaries are noted. This is in an area of 40kt+ deep layer shear
and strong instability of around 2-3 KJ/Kg. The most significant
storm is now pushing south in southern McHenry County about to
slide into Sheridan and possibly far eastern McLean. This storm
has had a history of producing baseball hail and 70 mph wind
gusts. For the next few hours, expect the severe threat to
continue over north central North Dakota possibly nudging into the
northern James River Valley, with current development off to the
northeast of the significant storm. With that said, CIN expected
to quickly increase as we close into sunset, therefore expect the
severe threat to wane in a couple of hours.

&&

.SHORT TERM...(This evening through Tonight)
Issued at 229 PM CDT Mon Jul 19 2021

Fire weather, heat and thunderstorms (in no particular order) are
the main threats late this afternoon and tonight.

Fire Weather...We continue to hold in the near critical fire
weather conditions range, and unless we see winds really pick-up,
we'll probably leave this as is. Current humidities are generally
around 15 percent in the far southwest, although did see Beach
drop down to 12 percent this hour. Other than the far southwest,
readings are generally 15 to 30 percent. Wind speeds are around 15
knots in the far southwest, but under 10 knots elsewhere. Given
the marginal area, and marginal thresholds will likely ride with
the near critical fire conditions.

Heat Advisory...The Heat Advisory continues through 9 PM CDT. So
far we've seen heat index values to around 103 at Bismarck, with
many stations in the 95 to 100 range as of 230 PM CDT. Maximum
heat indices look to peak around 4-5PM CDT and then drop off
thereafter.

Thunderstorms...A very unstable airmass remains over central into
eastern ND with MLCAPE values of 1500-3500 from north central into
east central ND with little CIN indicated from the EMC RAP on the
SPC mesoanalysis page. However shear remains weak. This would
favor possibly a marginally severe hail or wind event with an
updraft that can survive the cap. Recent convection that developed
near Jamestown was briefly able to sustain an updraft, but as of
300 PM the cell was dissipating. It's possible we could see a few
more cells develop along the southward moving outflow boundary
this afternoon. Whether they can sustain themselves remains to be
seen. If so, a marginally severe wind or hail report can not be
ruled out base in the strong instability.

A baroclinic zone remains along the International Border and later
tonight it's possible we could see a few storms along this
boundary and northward into Canada, but most will remain dry.

.LONG TERM...(Tuesday through Monday)
Issued at 229 PM CDT Mon Jul 19 2021

Hot and dry conditions continue through much of the work week.

A weak cold front moves through the forecast area in the Tue-Wed
timeframe with only slight chances for thunderstorms due to the
strong capping. Temperatures Tuesday through Friday remain in the
90 to 100 degree range across western and central ND, with the
warmest readings west and south central. Humidity values drop a
bit, but we could still be flirting with Heat Advisory criteria.
Most likely it will be a day to day call with marginal Heat
Advisory criteria possible each afternoon. There does look to be
an increase in surface based smoke tonight into Tuesday morning
north of the frontal boundary that's been lingering along the
International Border. We kept a mention of smoke in the forecast
far north central late tonight into Tuesday morning, as well as
some patchy fog.

The best chance of thunderstorms in the next several days looks to
be on Friday as as stronger shortwave impulse tracks across
southern Canada and flattens our upper level ridge. This should
also cool us down a little through the upcoming weekend. At this
time it's looking like mid 80s north to mid 90s south through the
weekend, so not a big drop in temperatures at all, but some
relief. After the chance of thunderstorms Friday, the rest of the
weekend looks mostly dry at this time, with indications of
possibly warming up again early next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1249 AM CDT Tue Jul 20 2021

Local MVFR conditions due to a combination of fog and/or surface
smoke are possible tonight and Tuesday morning, especially north.
Isolated to scattered thunderstorms are expected tonight north,
and additional development is possible by Tuesday evening west.
However, confidence in impacts at any given terminal is too low
for inclusion in the 06 UTC TAFs. Otherwise, expect VFR conditions
to generally prevail, with south-southeast winds increasing on
Tuesday, gusting to 25 kt in most areas after about 16 UTC.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...CJS
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...CJS
Hazardous weather outlook, Jul 19, 11:58 PM MDT, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1258 AM CDT Tue Jul 20 2021

NDZ001>005-009>013-021>023-025-037-210600-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McLean-Sheridan-Wells-Foster-Stutsman-
1258 AM CDT Tue Jul 20 2021

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Tonight

There is a chance for thunderstorms tonight. A strong thunderstorm
is possible, but the probability of severe weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Near critical fire weather conditions are likely across southwest
and parts of south central North Dakota on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

NDZ017>020-031>036-040>048-050-051-210600-
McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-
Burleigh-Kidder-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
Logan-La Moure-McIntosh-Dickey-
1258 AM CDT Tue Jul 20 2021 /1158 PM MDT Mon Jul 19 2021/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, southeast North Dakota, and
southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Near critical fire weather conditions are likely across southwest
and parts of south central North Dakota on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

CJS

In the hours before

Special weather statement, Jul 19, 10:29 PM MDT, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1129 PM CDT Mon Jul 19 2021

NDZ005-200500-
Rolette ND-
1129 PM CDT Mon Jul 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROLETTE COUNTY UNTIL
MIDNIGHT CDT...

At 1128 PM CDT, strong thunderstorms were located along a line
extending from International Peace Garden to near Belcourt to near
Rolla. Movement was southeast at 20 mph.

Half inch hail and wind gusts to 40 mph will be possible with these
storms.

Locations impacted include...
Rolla, St. John, International Peace Garden, Belcourt, Shell Valley,
and Thorne.

Campers should move to a sturdy shelter until these storms pass.

&&

LAT...LON 4872 9952 4872 9998 4900 10014 4900 9953
TIME...MOT...LOC 0428Z 328DEG 15KT 4897 10008 4884 9982 4888 9955

HOLLAN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:19 PM MDTSevere Thunderstorm WarningBISMcHenry, McLean, Sheridan18 min
Jul 19, 7:46 PM MDTSpecial Weather StatementBISPierce29 min
Jul 19, 10:29 PM MDTSpecial Weather StatementBISRolette31 min
Jul 20, 4:48 PM MDTSpecial Weather StatementBISGolden Valley27 min
Jul 20, 4:58 PM MDTSevere Thunderstorm WarningBISGolden Valley34 min
Jul 20, 5:42 PM MDTSpecial Weather StatementBISBowman33 min

Nearby

Red Flag Warnings in North Dakota, 2021Every red flag warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.